Question | Discussion | References | CME Credit

Case 2: Nevirapine-Induced Hepatotoxicity

You answered:

C The patient’s situation likely represents a mild and reversible reaction to nevirapine. Antiretroviral therapy should be continued with a reduced dose of nevirapine and the patient should receive prednisone (1 mg/kg/d) for 7 days. Hepatic aminotransferase levels should be monitored until laboratory and clinical symptoms resolve.

This answer is incorrect. Nevirapine-induced hepatotoxicity can rarely lead to fulminant hepatic failure. Considering the patient’s marked increase in hepatic aminotransferase levels and the potential for severe liver failure, nevirapine should be discontinued and not restarted. There is no evidence that prednisone provides any benefit in acute nevirapine-related toxicities.

A The patient likely has nevirapine-induced hepatotoxicity. Antiretroviral therapy should be temporarily discontinued until symptoms resolve and hepatic aminotransferase levels return to baseline. Nevirapine should not be used again for this patient.
B The absence of rash makes nevirapine-associated hepatotoxicity extremely unlikely and thus nevirapine should be continued.
D The signs and symptoms are most consistent with immune reconstitution to chronic hepatitis C virus infection and the patient should receive prednisone (1 mg/kg/d) for 14 days. Nevirapine should not be discontinued.

[Back to Case 2 Question | Go to Correct Answer]